Thunderstorm Wind, Oldham
- When
- July 16, 9:32 PM CST
- Where
- Oldham County, 26.04 mi NW of Adrian
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.570, -102.960
Thunderstorm collapsed right on top of the mesonet.
While the atmosphere was not conducive for organized severe storms, a collapsing storm did produce an isolated severe wind gusts near near Romero, TX.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
While the atmosphere was not conducive for organized severe storms, a collapsing storm did produce an isolated severe wind gusts near near Romero, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 16, 8:39 PM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 939 PM CDT Fri Jul 16 2021 .UPDATE... Storms have dissipated with loss of heating for now, but there are a few storms in NE NM just across the border still. There is a bit of elevated instability and moisture noted on forecast soundings across the NE especially and several cams indicate a few storms could occur overnight as a s/wv crosses the area and outflows from NM and/or ERN CO, WRN KS and WRN NE track into the area. The best chance for a late night storm is likely near Beaver CO. Updated to keep a low POP in forecast overnight as a result. It appears there may be several boundaries in the area and several CAMs indicate these will generate storms as early as 1-2 PM as the cap breaks earlier on Sat. Made some minor adjustments to ramp up POPs a little quicker given greater possibility for locally spawned storms in addition to any mountain convection may reach the area more in the evening hours. One way or another, SCT POPs are in order and some will likely produce decent rainfall totals over 1" or greater. A few strong storms are possible and not sure we can completely rule out a very isolated severe storm similar to what we saw tonight, although CAPE profiles are on the skinny side and wind shear is limited and certainly suggest disorganized pulse storms. Gittinger && .PREV DISCUSSION... /Issued 632 PM CDT Fri Jul 16 2021/ AVIATION...00Z TAFS... VFR conditions are expected at all TAF sites over the next 24 hours. Impacts in the near term will be possible at KDHT and KGUY as VCTS could be in play, mainly from the 1-3z time period. Thunderstorms again possible after 21Z, but not near enough confidence to note in the current TAFS. Winds generally out of the south in the 5-15kt range, but could ramp up 10-15kts with gusts up to 25kts after 21z. Weber PREV DISCUSSION... /Issued 219 PM CDT Fri Jul 16 2021/ SHORT TERM (Today through tomorrow night)... Overview: Highlights for the short term include showers/thunderstorms late this afternoon and evening, albeit very low chances and only a small area of the NW Panhandles, as well as the chances for more widespread showers/thunderstorms tomorrow afternoon/evening. Threats for today and tomorrow will be damaging wind gusts, but tomorrow may have a greater risk for localized flooding, especially in urban areas. Temperatures over this period are very close to normal for this time of year. Further Details: A ridge of high pressure over the Desert Southwest will strengthen today and tomorrow. The placement of the H5 high will allow for northwesterly flow aloft during this time period. For today, forecast soundings indicate we will have ample moisture through the column with precipitable water values around 1.00" to around 1.50". Soundings also indicate we will likely hit convective temperatures today and tomorrow. Mid-level lapse rates this afternoon are on the weak side which makes for skinny CAPE profiles. Taking a look at convection timing in the northwest today/tonight, MLCAPE could end up on the weak side (<1000 J/kg). The energy embedded in the weak northwest flow aloft is also weak today, and while showers/thunderstorms may develop off the higher terrain in eastern NM and southeastern CO, these will struggle to make it into the Panhandles as we lose daytime heating due to a weak low level jet tonight. Western parts of the OK Panhandle and northwest parts of the TX Panhandle will have the best chance for showers/thunderstorms late this afternoon/early evening, but those chances are low at this time. A rogue storm could produce strong winds around 45-55 mph, but we are not expecting much if any severe weather. For tomorrow, the northwest flow pattern aloft will continue and a similar story may pan out as we hit convection temperatures off the higher terrain to our west. Precipitable water values remain high tomorrow as well. The mean flow tomorrow is pretty weak, but we do have a somewhat better shortwave impulse passing over. Lapse rates and instability are similar for tomorrow. With the mean flow being much weaker tomorrow, and the effective shear also being weak, not expecting widespread severe weather but a rogue thunderstorm could produce damaging wind gusts. Additionally, thunderstorms may have slow storm motion, and this could lead to localized heavy rainfall and a threat for flooding, especially urban and low lying areas. The biggest question for tomorrow is whether or not storms can balance a cold pool and remain intact overnight. If the balance develops, we could see widespread rainfall over large portions of central and western parts of the Panhandles overnight, but a weak low level jet overnight tomorrow could hamper the widespread rainfall solution. Guerrero LONG TERM...Sunday through Thursday Upper high over the central Rockies Sunday will allow for a northwest to north northwesterly upper flow across the Panhandles. Perturbations within the upper flow will track south and east out of Colorado and Kansas and will allow for convection to move into the forecast area around 00Z Monday and continuing through 12Z to 15Z or 18Z Monday. The upper high builds north into Wyoming Monday with a closed upper low over Arkansas and the upper flow transitions to northerly. The closed upper low shifts slowly west into portions of eastern Oklahoma by Monday night. Could possibly have convection develop Monday night across the Panhandles. The upper low continues tracking slowly west across Oklahoma and near the Red River Valley Tuesday and Tuesday night. The focus for convection shifts more east and west of the Panhandles as subsidence prevails across the Panhandles ahead of the approaching west-southwest moving upper low. The upper flow Tuesday into Tuesday night and Wednesday becomes northeasterly ahead of the upper low. Convection may begin to work its way into the forecast area from the east Wednesday as the upper low tracks across the Texas South Plains region and then into southern New Mexico Wednesday night. Convection is expected to end from east to west by Wednesday night with dry conditions expected beginning Wednesday night into Thursday. Frontal boundary stalls from northwest to southeast across the Panhandles Sunday and Sunday night into Monday before exiting the Panhandles Monday night and Tuesday morning. Surface high over the central Plains states builds southwest into the forecast area Tuesday through Wednesday and then shifts east away from the Panhandles by Thursday. Unseasonably cool Sunday through Wednesday before warming trend commences by Thursday. Schneider && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 223 PM CDT Fri Jul 16 2021 OKZ001>003-TXZ001>020-317-171200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 223 PM CDT Fri Jul 16 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible late this afternoon and evening across western sections of the Oklahoma and Texas Panhandles. Any storms that form are expected to remain below severe levels at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across most of the Oklahoma and Texas Panhandles Saturday afternoon through Tuesday, and then across western and southern sections of the area Tuesday night and Wednesday. Overall, the probability of severe thunderstorms is low at this time. However, the strongest storms will be capable of producing heavy rainfall, mainly Saturday night and then again Sunday afternoon and Sunday night, which may lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Schneider
Special Weather Statement National Weather Service Amarillo TX 643 PM CDT Fri Jul 16 2021 OKZ001-170015- Cimarron OK- 643 PM CDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CIMARRON COUNTY UNTIL 715 PM CDT... At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles northwest of Boise City. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Cimarron County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3693 10277 3697 10255 3678 10241 3672 10276 TIME...MOT...LOC 2342Z 346DEG 4KT 3688 10265 MJG
Special Weather Statement National Weather Service Amarillo TX 747 PM CDT Fri Jul 16 2021 TXZ006-007-011-170115- Hartley TX-Moore TX-Oldham TX- 747 PM CDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM...WEST CENTRAL MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 815 PM CDT... At 746 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles northeast of Channing to 10 miles north of Vega. Movement was north at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Channing and Boys Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3598 10229 3541 10256 3525 10235 3577 10211 TIME...MOT...LOC 0046Z 172DEG 5KT 3578 10222 3539 10239 DGW
Special Weather Statement
National Weather Service Amarillo TX
824 PM CDT Fri Jul 16 2021
TXZ011-170200-
Oldham TX-
824 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM COUNTY UNTIL
900 PM CDT...
At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Boys Ranch, or 15 miles north of Vega. This storm was
nearly stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Oldham
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3563 10245 3563 10242 3545 10230 3533 10246
3545 10267
TIME...MOT...LOC 0124Z 137DEG 4KT 3547 10249
DGWSpecial Weather Statement National Weather Service Amarillo TX 826 PM CDT Fri Jul 16 2021 TXZ003-004-008-009-170200- Hutchinson TX-Ochiltree TX-Roberts TX-Hansford TX- 826 PM CDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUTCHINSON... SOUTHEASTERN HANSFORD...NORTHWESTERN ROBERTS AND SOUTHWESTERN OCHILTREE COUNTIES UNTIL 900 PM CDT... At 825 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Spearman. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Hutchinson, southeastern Hansford, northwestern Roberts and southwestern Ochiltree Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3597 10095 3586 10116 3600 10136 3618 10110 TIME...MOT...LOC 0125Z 139DEG 2KT 3601 10114 DGW
The Amarillo radar (KAMA), 119 km away, was scanning. The volume nearest the first event began at 03:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm collapsed right on top of the mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974085.